Massachusetts, 2009Tropical Storm and Flood in Massachusetts, August 22 to 23, 2009
August 22 to 23, 2009 · NWS BOX · 2 events in 2 counties and zones
Hurricane Bill passed well to the east of Nantucket on August 22-23. While Bill passed Southern New England well offshore, he still made quite an impression on the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Bill passed well to the east of Nantucket on August 22-23. While Bill passed Southern New England well offshore, he still made quite an impression on the area. Tropical moisture feeding into the area resulted in heavy rainfall which led to flooding and flash flooding. High swells churned up by Bill resulted in high surf and coastal flooding along portions of the Southern New England shoreline. On Nantucket, minor coastal flooding affected Atlantic Street running through Codfish Park on the southeastern coast of Nantucket. On the southwestern coast of Nantucket, in Madaket, three homes on Massachusetts Avenue were surrounded by ocean waters. Only one of the homes is occupied and water two and a half feet deep surrounded that home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 9:23 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 22, 9:23 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1023 PM EDT SAT AUG 22 2009
.SYNOPSIS...
VERY WARM AND HUMID WEATHER WILL CONTINUE THIS WEEKEND WITH HURRICANE
BILL PASSING OVER 150 MILES EAST OF NANTUCKET SUNDAY MORNING. GUSTY
FLOODING THUNDERSTORMS WILL OCCUR OVER THE INTERIOR...MAINLY EACH
AFTERNOON AND EVENING. HIGH SURF AND DANGEROUS RIP CURRENTS WILL BE
THE PRIMARY EFFECTS OF HURRICANE BILL ALONG THE COAST THIS WEEKEND
ALONG WITH HEAVY RAIN SQUALLS LATE THIS AFTERNOON AND TONIGHT. NEXT
WEEK IS PROJECTED TO BE SOMEWHAT MORE COMFORTABLE...ESPECIALLY NEXT
THURSDAY AND FRIDAY WHEN COOL HIGH PRESSURE SPREADS INTO NORTHERN NEW
ENGLAND AND SOUTHEAST CANADA.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
1005 UPDATED -
HEAVY SHOWERS OVER WESTERN CT/MA AND SOUTHWEST NH THIS AFTERNOON HAVE
WEAKENED AND CONTINUE TO DRIFT NNW INTO NY STATE AND VT. FIRST RAIN
BAND FROM BILL MOVING ACROSS THE CAPE COD CANAL AT 1010 PM AND MOVING
NORTHWEST. THIS INITIAL RAIN BAND IS VERY LIGHT. ANOTHER BAND COMING
ASHORE ACROSS THE OUTER CAPE AND NANTUCKET.
NO CHANGES REGARDING HURRICANE BILL. 11 PM ADVISORY WILL ESSENTIALLY
BE THE SAME AS THE 5 PM AND 8 PM ADVISORIES. LATEST SATELLITE IMAGERY
INDICATING CONVECTION FLARING UP AROUND THE CENTER WITH CLOUD TOPS AS
COLD AS -71C. HOWEVER BILL HAS JUST BEGUN TO TURN NNE AS OF 10 PM. TROPICAL
STORM FORCE GUSTS ABOUT 50 MILES SSE OF NANTUCKET WITH BUOY 44008
REPORTING NE WIND GUST TO 35 KT AT 10 PM ALONG WITH 25 FT SEAS.
INTERESTING SEA CHARACTER WITH WAVE PERIOD AT 16 SECONDS...WHICH IS
MUCH DIFFERENT/LONGER THAN OUR WINTER TIME NOREASTER/S.
BILL WILL TRACK SOUTHEAST OF CAPE COD AFTER 06Z. ENVELOPE OF HIGHER
THETA-E AIR PROGGED TO REACH JUST WEST OF THE I95 CORRIDOR...THUS
HAVE INCLUDED LIKELY TO CATEGORICAL POPS GENERALLY ALONG AND EAST OF
THIS LINE WITH LOW CHANCE POPS WEST. RAIN WILL BE LOCALLY HEAVY WITH
BANDS OF PRECIPITATION WHICH TRACK ACROSS THE AREA. THE 12Z RGEM
APPEARS TO INITIALIZE FAIRLY WELL AND WAS USED TO DERIVE QPF AMOUNTS.
11 PM ADVISORY WILL CONTINUE WITH TROPICAL STORM WARNINGS FOR CAPE
COD...MARTHAS VINEYARD AND THE ADJACENT COASTAL WATERS TONIGHT. HIGH
SURF ADVISORY CONTINUES THROUGH 12Z FOR ALL OF THE EASTERN
MASSACHUSETTS AND RHODE ISLAND COASTLINE. THIS WILL LIKELY BE THE
LARGEST SURF SINCE HURRICANE BOB BACK IN 1991. BEACH CAMS AT SUNRISE
SHOULD BE QUITE IMPRESSIVE
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY...BILL DEPARTS THE NEARBY OFFSHORE WATERS IN THE MORNING...
FOLLOWED BY SHORT WAVE RIDGING. A WEAK COLD FRONT WILL APPROACH FROM
THE WEST LATER IN THE AFTERNOON. MIXED LAYER CAPES SHOULD APPROACH
1000 J/KG DURING THE AFTERNOON ACROSS THE AREA. IN ADDITION A 100 KT
JET STREAK AND SHORT WAVE DISTURBANCE WILL BE CROSSING NEW YORK STATE
DURING THE AFTERNOON WITH COOLING ALOFT BY 00Z. THEREFORE HAVE LIKELY
POPS ADVERTISED ACROSS THE WEST WITH SLIGHT CHANCE TO LOW CHANCE POPS
EAST IN THE AFTERNOON.
OTHERWISE ANOTHER WARM AND HUMID DAY EXPECTED.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WARMER THAN NORMAL WITH A BIT LESS HUMIDITY SUN NIGHT THROUGH WEDNESDAY
THEN A DEFINITE WIDESPREAD COOLER TREND FOR THU-SAT BUT WITH UNCERTAINTY
REGARDING END OF THE WORKWEEK REGARDING RAIN OR JUST VARIABLE HIGH
CLOUD COVER DRY WEATHER.
FLY IN THE OINTMENT FOR COASTAL MASSACHUSETTS IS A BACKDOOR COOL
FRONT POSSIBILITY MONDAY INTO TUESDAY.
SUNDAY NIGHT AND MONDAY...LEFTOVER SHOWERS AND ISOLATED
THUNDERSTORMS PER 15Z SREF. TEMPS ARE 12Z NCEP MOS BLENDED.
WE DID NOT ACCOUNT FOR A POSSIBLE BACKDOOR COOLING EVENT IN EASTERN
MASSACHUSETTS MONDAY WHICH IS A CONSIDERABLE UNKNOWN AT THIS TIME.
TUESDAY INTO WED...SOMEWHAT DRIER BUT STILL WARMER THAN NORMAL AS
LOW PRES CROSSES QUEBEC.
LATE WED...POSSIBLE SHOWER OR TSTM WITH CFP.
NEXT THU-FRI-SAT...HIGH PRES TENDS TO SPREAD INTO SOUTHEAST CANADA
AND NORTHERN NEW ENGLAND. THE QUESTION...DOES IT BARREL INTO OUR
AREA OR JUST DRAIN COOL BL AIR SOUTHWARD WHILE OVERRUNNING DEVELOPS?
SO...WHERE WILL THE CONFLUENCE ZONE BE...ACROSS SOUTHERN NEW ENGLAND
OR NEAR THE CANADIAN BORDER. SINCE ITS SUMMER... I TEND TO FAVOR
THE 12Z/22 GEFS INSTEAD OF THE ROBUST DRY COOL ECMWF.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
TONIGHT...MVFR/IFR SHOWERS AND ISO TSTMS NW FRINGE MA AND SW NH
MOVING NNW OUT OF OUR FCST AREA. OTRW VFR CIGS OVERNIGHT EXCEPT
IFR SOUTHEASTERN TERMINALS GENERALLY SE OF BOS-PVD TO THE SOUTH
COAST. SHOWERS WITH NE WINDS GUSTING 25-30 KT KACK-KPVC FOR A FEW
HOURS AROUND OR SHORTLY AFTER 06Z.
SUNDAY...VFR CIGS WITH SCT AFTN SHOWERS AND TSTMS...MAINLY INTERIOR.
A BIT OF IFR MAY BE LINGERING AT 12Z IN VCNTY ACK.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
SUN NIGHT...VFR WITH AREAS OF MVFR CONDS IN FOG OR LEFTOVER DYING
SHOWERS.
MONDAY-TUESDAY...GENERALLY VFR...THOUGH IF WE HAVE A BACK DOOR MONDAY
THEN MVFR OR IFR CONDS WOULD INVADE THE COAST ON NE FLOW.
WEDNESDAY...MAINLY VFR...THOUGH MAY SEE LOCAL MVFR CIGS/VSBYS IN ANY
AFTERNOON OR EVENING SHOWERS/TSTMS. SW WINDS GUST 20 KTS AHD OF THE
CFP WED AFTN.
THURSDAY...VFR.
&&
.MARINE...
TONIGHT...HURRICANE BILL WILL CREATE HIGH SURF AND MARGINALLY TROPICAL
STORM FORCE WIND GUSTS ACROSS THE SOUTHEASTERN WATERS. PLEASE SEE THE
LATEST HLSBOX AND MWWBOX FOR DETAILS. DID NOT STRAY FAR FROM THE
LATEST HURRICANE WAVE GUIDANCE.
SUNDAY...LEFTOVER SMALL CRAFT ADVISORIES ACROSS MOST OF THE COASTAL
WATERS MAINLY FOR HAZARDOUS SEAS.
OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/...
SUNDAY NIGHT-MONDAY...HEADLINES WOULD BE ASSOCIATED WITH THE STATUS
OF THE LEFTOVER SWELLS IN THE WATERS...BUT HAZ SEAS EXTENSION APPEARS
LIKELY FOR PARTS OF THE OUTER COASTAL WATERS. NOT IN THE HAZARDS DUE
TO THE CONFUSION WITH MULTIPLE HEADLINES. THE FCST PHRASING STATES
THE SEAS HAZARD.
TUESDAY-WEDNESDAY...NO HEADLINES ANTICIPATED.
&&
.HYDROLOGY...
FLASH FLOOD HAS OCCURRED AT PETERBOROUGH NH. PLS SEE LSR.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR MAZ007-015-
019>021.
TROPICAL STORM WARNING FOR MAZ022>024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR RIZ006>008.
MARINE...TROPICAL STORM WARNING FOR ANZ231>234-254-255.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ235-237-250-
251-256.
&&
SYNOPSIS...DRAG
NEAR TERM...NOCERA/STRAUSS
SHORT TERM...STRAUSS
LONG TERM...DRAG
AVIATION...DRAG/STRAUSS
MARINE...DRAG/STRAUSS
HYDROLOGY...Hazardous weather outlook, Aug 22, 8:37 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
937 PM EDT SAT AUG 22 2009
CTZ002>004-MAZ002>006-008>014-016>018-026-NHZ011-012-015-RIZ001>005-
240145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
937 PM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ007-015-019>021-RIZ006>008-240145-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
937 PM EDT SAT AUG 22 2009
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
CONSIDERABLE BEACH EROSION WILL OCCUR THROUGH THE WEEKEND HIGH TIDE
CYCLES...ESPECIALLY ON THE SOUTH FACING COASTLINE. MINOR SPLASH OVER
COULD ALSO OCCUR AROUND THE TIMES OF HIGH TIDE.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-240145-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
937 PM EDT SAT AUG 22 2009
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>234-254-255-240145-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
937 PM EDT SAT AUG 22 2009
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-235>237-250-251-256-240145-
BOSTON HARBOR-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
937 PM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
SOUTH TO SOUTHEAST SWELLS WILL CONTINUE TO INCREASE AS HURRICANE
BILL MAKES ITS CLOSEST APPROACH TONIGHT. SEAS WILL REACH UP TO 15
FEET TONIGHT ON THE OPEN COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND WIND
GUSTS DURING SUNDAY AFTERNOON INTO SUNDAY EVENING AS HURRICANE BILL
PUSHES AWAY.
SOUTH TO SOUTHEAST SWELLS WILL CONTINUE THROUGH SUNDAY AS BILL MOVES
TOWARD THE CANADIAN MARITIMES SUNDAY. SEAS WILL REACH UP TO 18 FEET
THROUGH SUNDAY MORNING ON THE OPEN COASTAL WATERS...THEN WILL SLOWLY
SUBSIDE.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 22, 6:13 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
713 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
0651 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
MUDSLIDE AND COLLAPSED HILLSIDE ONTO ROADWAY AT JUNCTION
OF ROUTES 202 AND 136. REPORT CONFIRMED BY STATE
EMERGENCY MANAGEMENT OFFICIAL.
0654 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
PARTIAL ROAD WASHOUT ON ROUTE 136.
&&
FIELDSpecial weather statement, Aug 22, 6:18 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
718 PM EDT SAT AUG 22 2009
NHZ015-230015-
WESTERN AND CENTRAL HILLSBOROUGH NH-
718 PM EDT SAT AUG 22 2009
AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF GREENFIELD...OR ABOUT 11 MILES
NORTHEAST OF JAFFREY...MOVING NORTH AT 10 MPH. THIS STORM HAS
PRODUCED EXTREMELY HEAVY RAINFALL OVER PETERBOROUGH...WITH RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR. ALTHOUGH THE STORM HAS WEAKENED
SOMEWHAT...THERE WILL STILL BE TORRENTIAL DOWNPOURS ALONG WITH CLOUD
TO GROUND LIGHTNING.
* SOME LOCATIONS AFFECTED INCLUDE...LYNDEBOROUGH...GREENFIELD...
FRANCESTOWN AND DEERING.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FIELD
Local storm report, Aug 22, 7:07 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
807 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
0651 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
MUDSLIDE AND COLLAPSED HILLSIDE ONTO ROADWAY AT JUNCTION
OF ROUTES 202 AND 136. REPORT CONFIRMED BY STATE
EMERGENCY MANAGEMENT OFFICIAL.
0654 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
PARTIAL ROAD WASHOUT ON ROUTE 136.
0726 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
GREENFIELD ROAD...RIVER IS OUT OF ITS BANKS...AND FLOODED
ROAD. SUCCESSFULLY RESCUED 2 PEOPLE IN TWO SEPARATE CARS
THAT WERE STRANDED ON THAT ROAD.
&&
WDRAGLocal storm report, Aug 22, 7:20 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
820 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
0651 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
MUDSLIDE AND COLLAPSED HILLSIDE ONTO ROADWAY AT JUNCTION
OF ROUTES 202 AND 136. REPORT CONFIRMED BY STATE
EMERGENCY MANAGEMENT OFFICIAL.
0654 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
PARTIAL ROAD WASHOUT ON ROUTE 136.
0726 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
GREENFIELD ROAD...RIVER IS OUT OF ITS BANKS...AND FLOODED
ROAD. SUCCESSFULLY RESCUED 2 PEOPLE IN TWO SEPARATE CARS
THAT WERE STRANDED ON THAT ROAD.
0815 PM FLOOD JAFFREY 42.81N 72.02W
08/22/2009 CHESHIRE NH AMATEUR RADIO
PINE STREET FLOODED BASEMENT. TIME OF OCCURENCE MAY HAVE
BEEN TWO HOURS EARLIER.
0816 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
HOPKINS ROAD...WASHED OUT.
&&
WDRAGLocal storm report, Aug 22, 8:48 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
948 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
0651 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
MUDSLIDE AND COLLAPSED HILLSIDE ONTO ROADWAY AT JUNCTION
OF ROUTES 202 AND 136. REPORT CONFIRMED BY STATE
EMERGENCY MANAGEMENT OFFICIAL.
0654 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
PARTIAL ROAD WASHOUT ON ROUTE 136.
0726 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
GREENFIELD ROAD...RIVER IS OUT OF ITS BANKS...AND FLOODED
ROAD. SUCCESSFULLY RESCUED 2 PEOPLE IN TWO SEPARATE CARS
THAT WERE STRANDED ON THAT ROAD.
0740 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M5.16 INCH HILLSBOROUGH NH AMATEUR RADIO
5.16 INCHES OF RAIN MEASURED AT THE MACDOWELL DAM SINCE
MIDNIGHT.
0815 PM FLOOD JAFFREY 42.81N 72.02W
08/22/2009 CHESHIRE NH AMATEUR RADIO
PINE STREET FLOODED BASEMENT. TIME OF OCCURENCE MAY HAVE
BEEN TWO HOURS EARLIER.
0816 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
HOPKINS ROAD...WASHED OUT.
0853 PM FLOOD BENNINGTON 43.00N 71.93W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
FLOODED BASEMENT ON ACRE STREET.
0930 PM HIGH SURF NARRAGANSETT 41.43N 71.47W
08/22/2009 WASHINGTON RI AMATEUR RADIO
WATER UP TO THE BASE OF THE BOARDWALK AT SCARBOROUGH
BEACH NEAR TIME OF HIGH TIDE.
&&
FIELDSpecial weather statement, Aug 22, 10:49 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1149 PM EDT SAT AUG 22 2009
MAZ017>023-RIZ007-230445-
BARNSTABLE MA-DUKES MA-EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN
BRISTOL MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH
MA-
1149 PM EDT SAT AUG 22 2009
AT 1145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF MODERATE TO HEAVY RAIN SHOWERS...ASSOCIATED WITH THE WESTERN
FRINGES OF BILL...FROM PROVINCETOWN TO SANDWICH TO FALMOUTH AND JUST
WEST OF VINEYARD HAVEN. THE BAND WAS MOVING TO THE WEST AT 20 MPH.
UP TO ONE-QUARTER INCH OF RAIN IS EXPECTED AS THIS BAND PASSES
THROUGH PORTIONS OF INTERIOR AND COASTAL SOUTHEASTERN MASSACHUSETTS
BETWEEN 1145 PM AND 1245 AM.
FIELD
Tropical Storm, Nantucket
- When
- August 22, 10:53 PM EST to August 23, 12:00 AM EST
- Where
- Nantucket forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
Minor coastal flooding affected Atlantic Street running through Codfish Park on the southeastern coast of Nantucket. On the southwestern coast of Nantucket, in Madaket, three homes on Massachusetts Avenue were surrounded by ocean waters. Only one of the homes is occupied and water two and a half feet deep surrounded that home.
Flood, Hampshire
- When
- August 23, 6:30 PM EST to 7:30 PM EST
- Where
- Hampshire County, 1.26 mi SW of Bondsville to 1.04 mi SW of Bondsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.208, -72.369
Two people were trapped on top of their car after driving into flood waters in an underpass near the intersection of South and West Streets.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192228, 192235.